Hello everyone, welcome back to Gluten Free Hannah!
This post is about a possible relationship between acne and coeliac disease.
I have suffered from acne for many years now. After exhausting all potential solutions and cures by using products from the drugstore, to taking antibiotics and topical treatments prescribed by my GP, I decided to see a dermatologist. I went on a 6-month course of a drug called Roaccutane, or Isotretinoin.
What is Roaccutane?
Roaccutane is a notorious drug for its severe side effects, and it is not to be taken lightly. The tablets cause many visible side effects, such as very dry skin and redness, extremely dry and cracked lips, fatigue and mood swings. There are also a lot of unseen effects. For females, it is exceptionally important that there is no risk of pregnancy as, in rare cases, Roaccutane can cause deformities in babies, and it is strongly advised to avoid alcohol since it can affect your liver, as well as other damaging effects to internal organs. So, as you can see, it wasn’t an easy decision to start the course of medication.
I started taking the drug in January 2015, and after completing 6 months on a fairly mild dose, I was signed off. My skin has completely cleared up and I was over the moon with the results. However, there is always a risk that the medication will not work first time and a second course will be needed.
Unfortunately for me, after just over a year of clear skin, my acne relapsed. I went back to a dermatologist to get another course of the medication.
In February 2017, I started my second course. This time I was on a much stronger dose than before. I was about 3 months in when I started getting the symptoms in my Becoming Gluten Free post which led to the Coeliac Disease tests. Well aware of the effects of Roaccutane, it crossed my mind that maybe the drugs had been damaging my stomach and that was making me feel unwell. I dropped the dose back down to a milder level to see if that would make me feel any better. I also raised my concerns with the dermatologist, but she seemed to think it was highly unlikely that the Roaccutane would have had an effect like this.
Link to Coeliac Disease
This got me thinking more… What if it wasn’t the acne treatment that had caused Coeliac Disease, but in fact my reaction to gluten was causing my acne?
Let me explain a bit more.
I know that Coeliac Disease causes people to react in different ways. I think that it is entirely possible that I have had an undiagnosed gluten intolerance for a while now, but I have never known about it. So, I have been eating gluten without much thought about it, but in actual fact, I am gluten intolerant and until recently, the way I’ve been reacting to it is by breaking out in acne. Therefore, the Roaccutane I was taking to cure my acne was only clearing my acne in a superficial way, as in it didn’t sort out the root of the problem.
To me it sounds perfectly reasonable! I want to know what you think. Have any of you suffered from acne too? Have any of you taken Roaccutane or Isotretinoin?
Let me know in the comments, I would love to hear from you!
Until next time,